Georgia, 2005

Flood and Hail in Georgia, June 2, 2005

June 2, 2005 · NWS FFC · 10 events in 8 counties and zones

5 hail, 3 thunderstorm wind, 1 flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$356,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 2, 4:30 AM EST, 9 hours 20 minutes earlier.

Area forecast discussion, Jun 2, 4:30 AM EST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT THU JUN 2 2005

.SHORT TERM...
QUESTION OF THE DAY IS HOW FAR NORTH...IF AT ALL...THE WEDGE/FRONT
WILL RETREAT TODAY.  MODELS CHARACTERISTIC IN TRYING TO LIFT IT BUT
HISTORY SUGGESTS THEY USUALLY OVERDO THIS.  NAM /ETA12/ IS ACTUALLY
DOING BETTER AT HOLDING IT IN AND HAS PROVEN ITSELF WORTHY IN
PREVIOUS WEDGE EVENTS.  CURRENT SFC OBS STILL SHOWING STRONG NE FLOW
WITH GUSTS IN GSP CWA AND DEWPOINTS IN THE MID 50S IN NRN GA.  WILL
THEREFORE KEEP THE COOLER AIR IN PLACE GENERALLY ALONG AND NORTH OF
I-20 FOR THE DAY AND INTO FRIDAY.  BY FRIDAY AFTERNOON...UPPER LEVEL
LOW IN AL SHOULD FINALLY LIFT NORTHEAST TAKING THE BOUNDARY WITH IT
WHICH WILL GIVE US A REPRIEVE FROM THE PRESISTENT ISENTROPIC UPGLIDE
AS OF LATE.  THIS WILL TRANSITION US INTO A DIFFERENT LONG WAVE
PATTERN /SEE BELOW/.

SCT TSTMS EXPECTED TODAY WITH AFTERNOON HEATING ALONG AND SOUTH OF
BOUNDARY AND AS COLD POOL FROM UPPER SYSTEM APPROACHES AND THEN
PASSES TO NORTH OF STATE.  WILL ALSO SEE ELEVATED CONVECTION NORTH
OF BOUNDARY AS TSTMS SOUTH OF THE BOUNDARY GET ADVECTED OVER IT.
MAY ALSO HAVE TO CONTEND WITH A MINOR RECURRENCE OF TUESDAYS FUNNEL
CLOUD REPORTS ON/NEAR THE BOUNDARY AS LOW LEVEL HELICITY VALUES ARE
AROUND 150 BUT WILL BE DIMINISHING AS THE DAY PROGRESSES.  SOME MAY
REACH MARGINAL SEVERE LIMITS DUE TO HAIL IN AREAS SOUTH OF I-20.
FLOODING WILL ALSO HAVE TO BE MONITORED IN THESE AREAS OF TSTMS.

.LONG TERM...
ONCE LOWER MS VALLEY LOW LIFTS INTO NEW ENGLAND...LONG RANGE MODELS
CONSISTENT IN BUILDING RIDGE INTO SE US.  STRENGTH OF THAT RIDGE
VARIES BETWEEN MODELS...BUT TREND IS CONSISTENT.  RIDGE WILL NOT BE
DOMINANT AND WILL STAY CENTERED OVER ATLANTIC...SO MODERATE
SOUTHWESTERLY FLOW WILL PERSIST AND WILL KEEP DIURNAL TSTM CHANCES
IN THE PICTURE THROUGH NEXT WEEK.

&&

.AVIATION...WEDGE HOLDING IN FROM VICINITY OF ATL-AHN
NORTHWARD...AND SHOULD REMAIN IN THAT AREA TODAY. SCATTERED SHOWERS
AND A FEW THUNDERSTORMS DEVELOPING DURING THE DAY. CONVECTION
DEVELOPING MAINLY THIS AFTERNOON AND EVENING...MOSTLY SOUTH OF
ATL-AHN. GENERALLY IFR CEILINGS THIS MORNING...SOME IMPROVEMENT TO
MVFR LATE AFTERNOON IN WEDGE AREA. IN WARM SECTOR SOUTH OF ATL-AHN
THERE MAY BE MVFR OCCASIONAL VFR THIS AFTERNOON. WINDS EAST TO
SOUTHEAST 10 TO 15 MPH. VISIBILITY BELOW 3 MILES IN SOME AREAS THIS
MORNING DUE TO FOG...OTHERWISE P6SM OUTSIDE OF SCATTERED SHOWERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         69  62  76  65 /  70  70  40  20
ATHENS          69  61  76  65 /  70  70  40  30
GAINESVILLE     66  59  72  63 /  70  70  40  30
ROME            71  63  79  66 /  60  60  40  30
COLUMBUS        80  66  83  68 /  80  50  40   5
MACON           77  66  84  67 /  70  50  40   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

27
Hazardous weather outlook, Jun 2, 5:06 AM EST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
606 AM EDT THU JUN 2 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031001-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
606 AM EDT THU JUN 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING OVER CENTRAL GEORGIA...

.SYNOPSIS...
LOW PRESSURE IN THE UPPER ATMOSPHERE WILL BEGIN TO MOVE SLOWLY
EASTWARD FROM THE LOWER MISSISSIPPI VALLEY TODAY. MEANWHILE...A
NEARLY STATIONARY FRONT WILL REMAIN ACROSS NORTH GEORGIA FROM NEAR
ATLANTA TO ATHENS...WITH WARMER MORE UNSTABLE AIR OVER CENTRAL
GEORGIA.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE LIGHTNING. THERE
MAY BE SOME HAIL IN THE STRONGER THUNDERSTORMS.

.DISCUSSION...
EASTERLY WINDS WILL KEEP A COOLER AND MORE STABLE AIR MASS OVER NORTH
GEORGIA TODAY...MAINLY FROM ATLANTA TO ATHENS NORTHWARD. HOWEVER...A
FEW THUNDERSTORMS DEVELOPING SOUTH OF THIS AREA MAY MOVE INTO THIS
COOLER AIR DURING THE AFTERNOON AND EVENING. THESE THUNDERSTORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS. IN THE WARMER AIR SOUTH OF
THE ATLANTA TO ATHENS AREA...MORE INSTABILITY WILL EXIST. LIFTED
INDEX VALUES WILL RANGE FROM MINUS ONE TO MINUS TWO...AND CAPES WILL
RANGE FROM NEAR 300 TO 800 DURING THE AFTERNOON AND EVENING. THIS
WILL ALLOW A FEW THUNDERSTORMS TO BECOME SEVERE WITH POSSIBLY LARGE
HAIL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jun 2, 1:25 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
225 PM EDT THU JUN 2 2005

GAZ106-021900-

225 PM EDT THU JUN 2 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 WIND GUSTS IN
CRISP COUNTY UNTIL 300 PM EDT...

AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RAINES...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
CRISP COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
WENONA...AND INTERSTATE 75 BETWEEN EXIT 92 AND 101. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE STORM
IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 300 PM EDT.

CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA
OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.

JD

The radar

The Robins AFB radar (KJGX), 101 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 flood, 1 lightning. Local standard time, as filed.

Hail, Crisp

When
June 2, 1:50 PM EST
Where
Crisp County, Arabi
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.833, -83.750

The Georgia State Patrol reported penny-sized hail.

Thunderstorm Wind, Muscogee

When
June 2, 3:04 PM EST
Where
Muscogee County, 3 mi S of Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
32.433, -84.967

The Columbus Ledger-Inquirer reported that at least 26 trees were blown down or uprooted around the city by thunderstorm winds. Several of these were large trees. Damage was reported to homes and vehicles in the area. Several large trees fell through mobile homes in the Pine Grove Mobile Home Park off Plateau Drive. A 40-50 foot branch fell through the back of one site-built home and another home was split in two by a large downed tree. The tree also damaged an adjacent vehicle. Several large trees were down in the city. Two trees were down on homes, one on Steam Mills Road, and several trees were down in yards. Up to 15,000 residents in the area lost power during the storm.

Hail, Muscogee

When
June 2, 3:04 PM EST
Where
Muscogee County, Columbus
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.483, -84.967

The public reported penny to nickel-sized hail.

Hail, Muscogee

When
June 2, 3:25 PM EST
Where
Muscogee County, Columbus
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.483, -84.967

The public reported penny-sized hail.

Hail, Peach

When
June 2, 3:43 PM EST
Where
Peach County, Ft Vly
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
32.550, -83.883

The Peach County 911 Center reported penny-sized hail.

Hail, Houston

When
June 2, 5:00 PM EST to 5:05 PM EST
Where
Houston County, Warner Robins
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.617, -83.600

The public reported nickel-sized hail in Warner Robins and a spotter reported penny-sized hail at the Warner Robins Air Force Base.

Flood, Upson

When
June 2, 5:00 PM EST to 8:00 PM EST
Where
Upson forecast zone
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.550, -82.850

The Upson County Emergency Management Director reported that heavy rain, for the second evening in a row, had caused flooding of streets and one home in Thomaston. One home had three feet of water in its basement. Several streets in the city were impassable because of flooding during the period of heaviest rain.

Lightning, Marion

When
June 2, 5:00 PM EST
Where
Marion County, 1 mi W of Buena Vista
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
32.353, -84.525 (the zone’s center; the record gives no point)

The Tri-County Journal reported that lightning struck a propane line leading into a home on McAllister Drive west of Buena Vista. The lightning ignited the line and set the home on fire. The flames were reported to have been up to 50 feet in the air. The home was completely destroyed.

Thunderstorm Wind, Twiggs

When
June 2, 5:15 PM EST
Where
Twiggs County, Jeffersonville
Measured
39 kt (45 mph) estimated gust
Property damage
$250
Reported by
GOVT OFFICIAL
Coordinates
32.683, -83.350

The Twiggs County 911 Center reported that one tree was blown down. Several homes in the area were without power.

Thunderstorm Wind, Emanuel

When
June 2, 5:20 PM EST
Where
Emanuel County, Stillmore
Measured
36 kt (41 mph) estimated gust
Property damage
$250
Reported by
GOVT OFFICIAL
Coordinates
32.433, -82.217

The Emanuel County 911 Center reported that one tree was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458190, 5458101, 5458102, 5458184, 5458185, 5458186, 5458189, 5458191, 5458187, 5458188.